Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 281, NWS Quad Cities, IA

September 20, 2008Henderson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 20, 2008, 3:23 PM CDT for Henderson County, Illinois. It was in force for 24 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2008, 3:23 PM CDT (20:23 UTC)
Expired
Sep 20, 2008, 3:47 PM CDT
In force
24 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

County Henderson County, IL

The radar

The Quad Cities radar (KDVN), 103 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 3:23 PM CDTHAIL 0.751 Sw Stronghurst, ILDIME SIZED HAIL.
Sep 20, 3:27 PM CDTHAIL 0.75Wsw Stronghurst, ILDIME SIZE HAIL.
Sep 20, 3:29 PM CDTHAIL 0.751 Wsw Stronghurst, ILA LOT OF DIME SIZE HAIL.
Sep 20, 3:35 PM CDTTSTM WND DMGStronghurst, ILDELAYED REPORT. A WIND GUST MEASURING 68 MPH BLEW DOWN A SMALL TREE IN STRONGHURST.
Sep 20, 3:35 PM CDTHAIL 0.88Stronghurst, ILWIND GUST REPORTED MEASURED AT 68 MPH. SMALL TREE DOWN IN YARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 202023
SVRDVN
ILC071-202130-
/O.NEW.KDVN.SV.W.0281.080920T2023Z-080920T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
323 PM CDT SAT SEP 20 2008

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HENDERSON COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 430 PM CDT.

* AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED APPROXIMATELY NEAR STRONGHURST...OR 13 MILES EAST
  OF BURLINGTON...AND MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTH OF TERRE HAUTE AROUND 415 PM CDT...
  CARMAN AROUND 430 PM CDT...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4066 9109 4084 9105 4084 9080 4065 9081
TIME...MOT...LOC 2023Z 093DEG 4KT 4075 9090

$$

ERVIN
2 follow-up statements
000 
WWUS53 KDVN 202032
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 PM CDT SAT SEP 20 2008

ILC071-202130-
/O.CON.KDVN.SV.W.0281.000000T0000Z-080920T2130Z/
HENDERSON IL-
332 PM CDT SAT SEP 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHERN HENDERSON COUNTY...

AT 330 PM CDT...TRAINED SPOTTERS REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED
APPROXIMATELY NEAR STRONGHURST...OR 12 MILES EAST OF BURLINGTON...
MOVING WEST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  OLENA AROUND 345 PM CDT...
  DECORRA AROUND 410 PM CDT...
  TERRE HAUTE AROUND 415 PM CDT...
  HOPPER AROUND 420 PM CDT...
  SHOKOKON...HEAPSVILLE...CARMAN AND LONE TREE AROUND 430 PM CDT...

THIS STORM HAS ALREADY PRODUCED LARGE HAIL...AND IT REMAINS A THREAT.

LAT...LON 4066 9109 4084 9105 4084 9080 4065 9081
TIME...MOT...LOC 2032Z 093DEG 4KT 4075 9091

$$

ERVIN
000 
WWUS53 KDVN 202047
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 PM CDT SAT SEP 20 2008

ILC071-202056-
/O.CAN.KDVN.SV.W.0281.000000T0000Z-080920T2130Z/
HENDERSON IL-
346 PM CDT SAT SEP 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HENDERSON COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PRODUCED NICKEL SIZE HAIL AND DAMAGING 
WINDS AROUND STRONGHURST HAS WEAKENED. THEREFORE THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELLED.

HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING BRIEF HEAVY RAIN.

LAT...LON 4066 9109 4084 9105 4084 9080 4065 9081
TIME...MOT...LOC 2046Z 093DEG 4KT 4075 9093

$$


ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:43 PM CDT, 40 minutes earlier.

Area forecast discussion, Sep 20, 2:43 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
243 PM CDT SAT SEP 20 2008

.SYNOPSIS...
SPRAWLING HIGH PRESSURE IS LOCATED IN THE MIDWEST TODAY...WITH LIGHT
WINDS FOUND OVER NEARLY ALL OF THE PLAINS AND CORNBELT. A BACKDOOR
COLD FRONT IS FOUND OVER THE NORTHERN GREAT LAKES...WITH SHARPLY
COLDER AIR OVER CANADA.  OTHERWISE...THE AIRMASS OVER THE MIDWEST IS
SEASONALLY WARM...WITH PLENTY OF LOW LEVEL MOISTURE...FROM DEWPOINTS
IN THE LOWER 60S.  AN UPPER LOW...THROUGH VERY WEAK...IS STILL
LOCATED OVER MO AND AR...AND IS NOW DRIFTING NORTHWARD SLOWLY.
ISOLATED STORMS HAVE FIRED ON THE EDGE OF THIS LOWS
INFLUENCE...REACHING AS CLOSE AS STARK COUNTY ILLINOIS. THE CAPE IS
MORE THAN ENOUGH FOR STORMS...BUT CONVERGENCE IS JUST ABOUT NIL.

&&
.SHORT TERM...
LIGHT WINDS FROM THE SOUTH THIS EVENING WILL BECOME SOUTHEAST
OVERNIGHT. WITH THIN CIRRUS AND SOME MID CLOUDS TONIGHT...LOWS
SHOULD GET DOWN TO LEVELS SEEN LAST NIGHT...GENERALLY MID TO UPPER
50S. SOME SHALLOW FOG IS POSSIBLE..BUT WITH CLOUDS EXPECTED TO BUILD
TOWARDS SUNRISE...WE WILL LEAVE THIS OUT OF THE GRIDS. SOME ISOLATED
SHOWERS AND STORMS MAY CONTINUE TO POP UP IN THE SOUTH...AND ALSO
THE EXTREME...NORTH CLOSER TO THE BACKDOOR FRONT. TOMORROW...WE WILL
SEE DEEPER MOISTURE BUILD IN EARLY ON...AND MODELS SHOW ENOUGH
FORCING ON THE NORTHERN EDGE OF THE UPPER LOW FOR SOME SHOWERS AND
STORMS OVER THE AT LEAST THE SOUTHERN HALF OF THE CWA. WE WILL
CONTINUE THE LOW POPS...GIVEN LACK OF A FOCUSING MECHANISM.
HOWEVER...WITH SLOW MOVEMENT TO STORMS LIKE WE ARE SEEING
TODAY...SOME VERY ISOLATED LOCATIONS MAY SEE AN INCH OR MORE OF
RAINFALL.   HIGHS SHOULD BE COOLER WITH MORE CLOUDS AROUND...WITH
GENERALLY THE MID TO UPPER 70S. ...ERVIN...

.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...
WILL CARRY SMALL POP SUNDAY EVENING WITH WEAKENING UPPER LOW
THAT DRIFTS INTO MO/IL REGION AND THEN APPARENTLY FIZZLES. AFTER THAT
IT LOOKS DRY UNTIL ABOUT MID WEEK WHEN A WEAKENING COLD FRONT MOVES
INTO THE DVN CWA BUT THEN LIFTS BACK TO THE NORTH BY THURSDAY. THE
ECMWF SWEEPS A MODERATELY STRONG COLD FRONT THROUGH ON SATURDAY BUT
THE GFS IS MUCH WEAKER. FOR NOW WILL GO WITH COMPROMISE AND SEE HOW
THIS PLAYS OUT OVER THE NEXT FEW DAYS. WILL KEEP SMALL POPS FOR NOW
FOR MID WEEK DUE TO WEAKENING FRONT WITH AVAILABLE MOISTURE AND
TIMING STILL IN QUESTION.

MAINLY A ZONAL FLOW ALOFT FOR MUCH OF THIS UPCOMING WEEK WITH
TEMPERATURES REMAINING ABOVE NORMAL DESPITE THE AUTUMNAL EQUINOX
ARRIVING THIS MONDAY.

&&

&&
.AVIATION...
WEAK HIGH PRESSURE SHOULD KEEP WINDS LIGHT TONIGHT AND
TOMORROW...GENERALLY FROM THE SOUTHEAST. SKIES WILL BE PARTLY TO
MOSTLY CLOUDY THROUGH SUNDAY...WITH SCATTERED SHOWERS
POSSIBLE...ESPECIALLY AT MOLINE AND BURLINGTON DURING THE LATE
MORNING AND AFTERNOON WITH PEAK HEATING INSTABILITY.  SOME LATE
NIGHT AND EARLY MORNING IFR FOG IS LIKELY...BUT CLOUDS SHOULD KEEP
THIS A TEMPORARY FACTOR AT ALL SITES. ...ERVIN...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

ERVIN/HAASE
Hazardous weather outlook, Sep 20, 4:45 AM CDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT SAT SEP 20 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-210945-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
445 AM CDT SAT SEP 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON. THESE WILL
BE MAINLY SOUTH OF HIGHWAY 34 IN SOUTHEAST IOWA AND WEST CENTRAL
ILLINOIS AND NORTH OF HIGHWAY 20 IN EASTERN IOWA. ANY STORMS THAT
DEVELOP ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE
SUNDAY AFTERNOON OVER SOUTHEAST IOWA...WEST CENTRAL ILLINOIS
AND NORTHEAST MISSOURI.

THERE IS ALSO A CHANCE OF THUNDERSTORMS LATE TUESDAY INTO THURSDAY AS
A COLD FRONT MOVES INTO THE OUTLOOK AREA AND EVENTUALLY STALLS BEFORE
RETURNING NORTH AS A WARM FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:45 PM CDTSevere Thunderstorm WarningDVNMercer30 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.